Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 237, NWS Memphis, TN

May 11, 2003Haywood County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at May 11, 2003, 12:21 AM CDT for Haywood County, Tennessee. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2003, 12:21 AM CDT (05:21 UTC)
Expired
May 11, 2003, 1:00 AM CDT
In force
39 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Haywood County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 11:20 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 5.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2003-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1530 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2003-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1530 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1136 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
1.5
Supercell composite
9.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

736 
WUUS54 KMEG 110521
SVRMEM
TNC075-110600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1220 AM CDT SUN MAY 11 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAYWOOD COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 100 AM CDT.

* AT 1216 AM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS FROM NUTBUSH TO 11 MILES WEST OF STANTON...MOVING
  EAST AT 50 MPH. TREES AND POWER LINES WERE REPORTED DOWNED IN
  BRIGHTON IN TIPTON COUNTY.  

* CITIES IN THE PATH OF THIS STORM THROUGH 100 AM CDT INCLUDE...
  STANTON...
  BELLE EAGLE...
  BROWNSVILLE...
  HOLLY GROVE...
  HILLVILLE...

.A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...A
SEVERE THUNDERSTORM CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY.

.DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL ARE LIKELY WITH
THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3577 8947 3542 8951 3543 8909 3571 8910

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 6:41 PM CDT, 5 hours 40 minutes earlier.

Area forecast discussion, May 10, 6:41 PM CDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
641 PM CDT SAT MAY 10 2003

SEVERE THUNDERSTORMS MOVING NORTHEASTWARD AT 55 MPH ACROSS WEST
CENTRAL AND NORTH CENTRAL ARKANSAS WILL SOON ENTER THE NORTHWEST
CORNER OF THE MID SOUTH. THE PRESENT ZONE FORECAST IS ON TRACK BUT
WILL HAVE TO BE UPDATED AS NEW SEVERE WEATHER WATCHES ARE ISSUED
DURING THE REMAINDER OF THIS EVENING INTO EARLY SUNDAY MORNING.

.MEG...NONE.
Hazardous weather outlook, May 10, 4:15 PM CDT, 8 hours 6 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-111000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
415 PM CDT SAT MAY 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THIS EVENING AND EARLY
TONIGHT NORTHWEST OF THE JONESBORO AREA AND THE MISSOURI BOOTHEEL.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT OVER THE
MISSOURI BOOTHEEL...THE REST OF EAST ARKANSAS...ALL OF WEST
TENNESSEE AND THE NORTHWEST HALF OF NORTH MISSISSIPPI. THE MODERATE
RISK AREA IS NORTHWEST OF AN OXFORD TO CORINTH LINE. THIS INCLUDES
JONESBORO...MEMPHIS...DYERSBURG...JACKSON AND CLARKSDALE.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT OVER THE
REMAINDER OF THE MID-SOUTH...INCLUDING OXFORD AND TUPELO.

A STRONG COLD FRONT WILL MOVE THROUGH THE MID-SOUTH TONIGHT. STRONG
TO SEVERE THUNDERSTORMS WILL BE LIKELY IN ADVANCE OF THE FRONT AS IT
MOVES THROUGH THE AREA. DAMAGING WINDS ARE THE MAIN THREAT WITH
THESE STORMS...BUT ISOLATED TORNADOES AND LARGE HAIL ARE ALSO
POSSIBLE. THE CHANCE FOR TORNADOES WILL BE HIGHER NORTH AND WEST OF
THE JONESBORO AREA.

THE STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE INTO
NORTHEAST ARKANSAS JUST BEFORE 9 PM...CROSS THE MISSISSIPPI RIVER
AROUND MIDNIGHT...AND REACH NORTHEAST MISSISSIPPI BY 3 AM SUNDAY
MORNING.

.DAYS TWO THROUGH SEVEN...

SHOWERS AND THUNDERSTORMS ARE POSSIBLE MAINLY WEDNESDAY AND
THURSDAY...BUT AT THIS TIME...THE PROBABILITY OF WIDESPREAD
HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

SWC

In the hours before

Special weather statement, May 10, 7:44 PM CDT, 4 hours 37 minutes before
ARZ008-017-110100-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
744 PM CDT SAT MAY 10 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...LAWRENCE AND RANDOLPH
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER ANNIEVILLE AT 741 PM
CDT...MOVING NORTHEAST AT 55 MPH. THIS STORM IS INTENSIFYING AND
COULD BECOME SEVERE.

PEOPLE IN LAWRENCE AND RANDOLPH COUNTIES...INCLUDING THE CITIES OF
BLACK ROCK AND POCAHONTAS...SHOULD MONITOR THIS STORM CLOSELY.

SWC
Special weather statement, May 10, 8:03 PM CDT, 4 hours 18 minutes before
ARZ008-009-110200-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
803 PM CDT SAT MAY 10 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CLAY AND RANDOLPH
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST OF BIGGERS AT 802
PM CDT...MOVING NORTHEAST AT 55 MPH. THIS STORM MAY CONTAIN HAIL AND
WIND GUSTS OVER 45 MPH.

PEOPLE IN CLAY AND RANDOLPH COUNTIES...INCLUDING THE CITY OF
CORNING...SHOULD MONITOR THIS STORM CLOSELY.

SWC
Special weather statement, May 10, 9:16 PM CDT, 3 hours 5 minutes before
ARZ008-017-110315-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
916 PM CDT SAT MAY 10 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...LAWRENCE AND RANDOLPH
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 14 MILES NORTHWEST OF STRAWBERRY AT
914 PM CDT...MOVING NORTHEAST AT 55 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. HAIL AND
STRONG WINDS OVER 45 MPH ARE LIKELY WITH THIS STORM.

PEOPLE IN LAWRENCE AND RANDOLPH COUNTIES...INCLUDING THE CITIES OF
BLACK ROCK...HOXIE...POCAHONTAS AND WALNUT RIDGE...SHOULD MONITOR
THIS STORM CLOSELY.

SWC
Special weather statement, May 10, 10:29 PM CDT, 1 hour 52 minutes before
MOZ113-110415-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
1029 PM CDT SAT MAY 10 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...DUNKLIN COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 18 MILES WEST OF CARDWELL AT 1029
PM CDT...MOVING EAST AT 50 MPH.

PEOPLE IN DUNKLIN COUNTY...INCLUDING THE CITIES OF KENNETT AND
SENATH...SHOULD MONITOR THIS STORM CLOSELY.
Local storm report, May 10, 11:50 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1150 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1037 PM    PARAGOULD                 AR   WIND DAMAGE
05/10/03   GREENE                         LARGE TREE LIMBS DOWN.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

1102 PM    SENATH                    MO   60 MPH WIND GUST
05/10/03   DUNKLIN                        REPORTED BY SPOTTER.

1115 PM    SENATH                    MO   WIND DAMAGE
05/10/03   DUNKLIN                        60 TO 70 MPH WINDS. 8
                                          INCH DIAMETER TREE DOWN.
                                          REPORTED BY SPOTTER.

1120 PM    CARUTH                    MO   WIND DAMAGE
05/10/03   DUNKLIN                        POWERLINES DOWN. REPORTED
                                          BY DUNKLIN COUNTY
                                          SHERIFFS OFFICE.
Special weather statement, May 10, 11:50 PM CDT, 31 minutes before
TNZ003-020-110530-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
1150 PM CDT SAT MAY 10 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...GIBSON AND WEAKLEY
COUNTIES.

A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM 21 MILES NORTHWEST OF
MARTIN TO 21 MILES WEST OF DYER AT 1150 PM CDT...MOVING EAST AT 50
MPH.

PEOPLE IN GIBSON AND WEAKLEY COUNTIES...INCLUDING THE CITIES OF
MARTIN AND TRENTON...SHOULD MONITOR THIS STORM CLOSELY.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 11:30 PM CDTSevere Thunderstorm WarningMEGDyer, Lake, Obion30 min
May 10, 11:58 PM CDTSevere Thunderstorm WarningMEGTipton32 min
May 11, 12:01 AM CDTSevere Thunderstorm WarningMEGDyer, Gibson, Obion, Weakley44 min
May 11, 12:39 AM CDTSevere Thunderstorm WarningMEGCrockett, Henry, Madison51 min
May 11, 1:11 AM CDTSevere Thunderstorm WarningMEGFayette, Shelby34 min
May 11, 1:13 AM CDTSevere Thunderstorm WarningMEGHenderson47 min
May 11, 1:34 AM CDTSevere Thunderstorm WarningMEGDecatur41 min
May 11, 2:06 AM CDTSevere Thunderstorm WarningMEGDecatur, Henderson29 min
May 11, 2:19 AM CDTSevere Thunderstorm WarningMEGHardeman, McNairy26 min
May 11, 2:45 AM CDTSevere Thunderstorm WarningMEGHardin, McNairy30 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.